If within a few months cholesterol does not go down, even though you have practiced a healthy lifestyle, the doctor can advise you to take cholesterol-lowering drugs.
There are several types of cholesterol-lowering drugs with different functions. One of the drugs that lower blood cholesterol levels that can be prescribed by doctors is a statin drug that inhibits the enzymes in the liver to form cholesterol.
Statins are cholesterol-lowering drugs that work by inhibiting the HMG-CoA enzyme, which synthesizes cholesterol in the body. The drugs that are classified in this group and are often used are: (Generic Name – Brand Name)
Atorvastatin – Lipitor
Simvastatin – Zocor
Rosuvastatin – Crestor
Pravastatin – Pravachol
Fluvastatin – Lescol
The best time to take Statin drugs is at night. This is because the body begins to synthesize cholesterol when its intake from outside decreases, that is, at night before going to sleep. All drugs in the statin class should be taken at night except Atorvastatin (Lipitor) and Rosuvastatin (Crestor). Both of these drugs have a longer working effect so they can be consumed at any time. Other drugs (Simvastatin (Zocor), Pravastain (Pravachol), and Fluvastatin (Lescol)) have a shorter working effect. As a result if consumed in the morning or during the day the drug has stopped working when the body begins to produce cholesterol.
Statin use should be balanced with regular exercise (such as walking 30 minutes every day) and reducing fatty foods, high energy and high in salt. Fiber foods such as fresh fruits and vegetables must be reproduced to improve body health.
Side effects to watch out for in consuming statins are muscle pain, cramping, numbness, or muscle weakness. This symptom occurs after consuming statins (can also be directly years after taking this medicine) and not due to other things such as exercise, fever, flu and so on. If this happens, consult your doctor or pharmacist. If this symptom is also accompanied by fever and not feeling well, then the use of this drug must be stopped immediately and go to the hospital.